Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Sioux Falls, SD

May 3, 2015Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 2015, 9:25 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2015, 9:25 PM CDT (02:25 UTC)
Expired
May 3, 2015, 10:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KFSD 040225
SVRFSD
IAC149-167-040300-
/O.NEW.KFSD.SV.W.0016.150504T0225Z-150504T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT SUN MAY 3 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SIOUX COUNTY IN NORTHWESTERN IOWA...
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA...

* UNTIL 1000 PM CDT

* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
  CHATSWORTH...OR 9 MILES SOUTH OF HAWARDEN...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CRAIG AROUND 945 PM CDT.
  STRUBLE AROUND 955 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CHATSWORTH AND BRUNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4284 9655 4289 9653 4290 9653 4293 9652
      4293 9651 4294 9652 4294 9615 4273 9619
TIME...MOT...LOC 0224Z 277DEG 22KT 4286 9648 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHUMACHER
2 follow-up statements
045 
WWUS53 KFSD 040242
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SUN MAY 3 2015

IAC167-040252-
/O.CAN.KFSD.SV.W.0016.000000T0000Z-150504T0300Z/
SIOUX IA-
942 PM CDT SUN MAY 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4281 9645 4291 9640 4290 9616 4273 9619
TIME...MOT...LOC 0242Z 277DEG 22KT 4285 9633 

$$

IAC149-040300-
/O.CON.KFSD.SV.W.0016.000000T0000Z-150504T0300Z/
PLYMOUTH IA-
942 PM CDT SUN MAY 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTH CENTRAL PLYMOUTH COUNTY...

AT 942 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRAIG...OR 9
MILES NORTHWEST OF LE MARS...MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  STRUBLE AROUND 955 PM CDT.
 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4281 9645 4291 9640 4290 9616 4273 9619
TIME...MOT...LOC 0242Z 277DEG 22KT 4285 9633 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHUMACHER
782 
WWUS53 KFSD 040251
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SUN MAY 3 2015

IAC149-040301-
/O.EXP.KFSD.SV.W.0016.000000T0000Z-150504T0300Z/
PLYMOUTH IA-
951 PM CDT SUN MAY 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PLYMOUTH COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4281 9645 4291 9640 4290 9616 4273 9619
TIME...MOT...LOC 0249Z 277DEG 22KT 4285 9633 

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:31 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 3, 6:31 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT SUN MAY 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 323 PM CDT SUN MAY 3 2015

HAVE SEEN SCATTERED SPRINKLES/LIGHT SHOWERS DEVELOP OVER THE
WESTERN CWA ALONG ELEVATED BOUNDARY AHEAD OF THE MID LEVEL WAVE.
UPDATED GRIDS TO PROGRESS THIS ACTIVITY EASTWARD ACROSS THE AREA
THIS AFTERNOON...WITH CONVECTIVE POTENTIAL GRADUALLY INCREASING
ACROSS SOUTHEAST HALF OF THE FORECAST AREA AS THE ELEVATED FRONT
WORKS INTO MORE UNSTABLE AIR MASS. SURFACE BASED STORMS MAY BE
TOUGHER TO COME BY...AS SURFACE CONVERGENCE SOMEWHAT ILL-DEFINED
WITH BROAD AREA OF WEAK/VARIABLE FLOW AHEAD OF THE BOUNDARY...
LOCATED SOUTH OF KYKN-KFSD-KTKC LINE AT 18Z. ISOLATED SEVERE STILL
APPEAR POSSIBLE ACROSS THE SOUTHEAST...WITH RECENT HRRR MODEL RUNS
INDICATING A POTENTIAL FOR WIND THREAT ASSOCIATED WITH COLD POOL
AHEAD OF ELEVATED STORMS AS THEY TRACK ACROSS EXTREME SOUTHEAST
SD/NORTHWEST IA. NOT WHOLLY CONVINCED THIS WILL PAN OUT...BUT DOES
NOT SEEM ENTIRELY UNREASONABLE GIVEN HIGHER-BASED STORMS WITH DRIER
AIR UNDERCUTTING BEHIND SURFACE BOUNDARY...SO WILL DEFINITELY NEED
TO MONITOR THROUGH THE LATE AFTERNOON/EARLY EVENING.

OVERALL CONVECTIVE CHANCES SHOULD WANE AFTER 02Z-03Z AS THE WAVE
PASSES BY...WITH OVERNIGHT HOURS INTO EARLY MONDAY MORNING EXPECTED
TO BE DRY ACROSS THE AREA. INCREASING ISENTROPIC LIFT AHEAD OF BROAD
WAVE SHOULD BEGIN TO SPREAD PRECIP BACK INTO SOUTHERN PARTS OF THE
AREA MONDAY AFTERNOON...WITH MAIN QUESTION BEING HOW QUICKLY IT
EXPANDS TO THE NORTHEAST THE DRY LOW LEVEL EAST-NORTHEAST FLOW
FIRMLY IN PLACE. WILL HOLD GENERALLY SOUTHWEST OF KHON-KFSD-KSPW
LINE...SUPPORTED BY GREATER MODEL CONSENSUS OF NAM/ECMWF/GEM. MONDAY
SHOULD BE A COOLER DAY...WITH THICKER CLOUDS HOLDING TEMPS IN THE
60S THROUGH THE MISSOURI VALLEY...WITH LOWER 70S MORE PREVALENT TO
THE NORTHEAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN MAY 3 2015

ON MONDAY NIGHT AND TUESDAY A WARM FRONT BEGINS TO LIFT NORTHWARD
THROUGH NEBRASKA...WITH INCREASING MIDLEVEL THETA E ADVECTION ACROSS
OUR AREA DURING THE PERIOD. WITH THIS WILL HAVE INCREASING
PRECIPITATION CHANCES...ESPECIALLY IN OUR SOUTH AND EAST.
INSTABILITY IS NOT ESPECIALLY IMPRESSIVE SO STAYED MAINLY WITH
ISOLATED THUNDER...ALTHOUGH IT DOES LOOK TO BE A LITTLE MORE
UNSTABLE IN OUR SOUTH ON TUESDAY AFTERNOON. HIGHS ON TUESDAY WILL
MAINLY BE UPPER 60S TO LOWER 70S...THOUGH AREAS THROUGH THE LOWER
MO RIVER VALLEY MAY APPROACH 80.

ON WEDNESDAY A MORE SIGNIFICANT VORT LOBE BEGINS TO LIFT OUT OF THE
WESTERN CONUS UPPER LEVEL TROUGH AND INTO THE CENTRAL AND NORTHERN
PLAINS. THIS WILL MOSTLY LIKELY BRING MORE SIGNIFICANT PRECIPITATION
TO THE AREA FOR LATER ON WEDNESDAY INTO WEDNESDAY NIGHT. WHILE IT
WILL BE FAIRLY UNSTABLE ON WEDNESDAY...SHEAR IS RATHER
UNIMPRESSIVE...BUT THERE WILL MOST LIKELY BE THUNDERSTORMS AROUND.
HIGHS AGAIN WILL BE RUNNING LOWER TO MID 70S. RAIN CHANCES THEN
CONTINUE INTO THURSDAY WHEN A SURFACE FRONTAL BOUNDARY SWINGS ACROSS
THE AREA AS THE UPPER LEVEL SHORTWAVE PULLS OFF INTO THE WESTERN
GREAT LAKES REGION.

MAY FINALLY BEGIN TO DRY OUT BY THURSDAY NIGHT AND FRIDAY AS HIGH
PRESSURE BEGINS TO BUILD BACK INTO THE REGION BEHIND THE EXITING
SYSTEM. SLIGHTLY COOLER AIR FILTERS INTO THE AREA FOR
FRIDAY...THOUGH STILL LOOKING AT HIGHS MID 60S TO LOWER 70S. RAIN
DOES LOOK TO RETURN BY NEXT WEEKEND HOWEVER AS ANOTHER UPPER LEVEL
LOW LIFTS OUT OF THE WESTERN CONUS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 631 PM CDT SUN MAY 3 2015

MAIN FOCUS IS CONVECTION THIS EVENING. FOR KHON...CONDITIONS
EXPECTED TO BE VFR THROUGH 00Z TUE. FOR KFSD...ALSO EXPECTING VFR
CONDITIONS THROUGH PERIOD WITH WINDS DROPPING OFF TO 10 TO 15 KTS
AFTER 02Z. SMALL CONCERN THAT HIGH RES MODELS ARE SHOWING SOME
CONVECTION DEVELOPING BETWEEN 03Z AND 06Z AND NAM/GFS SOUNDINGS DO
SHOW INSTABILITY ABOVE 800 MB. AT THIS POINT...PROBABILITY IS TOO
LOW TO INCLUDE IN TAF BUT WILL NEED TO MONITOR FOR STORMS LATER
TONIGHT. FOR KSUX...IN GENERAL VFR CONDITIONS EXPECTED. THERE IS
A CHANCE OF STORMS THIS EVENING ALTHOUGH NO EVIDENCE ON SATELLITE
OR RADAR THAT STORMS ARE IMMINENT SO HAVE WILL NOT INCLUDE IN TAF
AT THIS TIME. OTHERWISE...SIMILAR ISSUE TO KFSD IN THAT HI-RES
MODELS MOVE THESE STORMS NEAR KSUX BETWEEN 05Z AND 09Z TONIGHT.
AGAIN...PROBABILITY TOO LOW TO INCLUDE IN TAF. NEXT ROUND OF RAIN
WILL BE APPROACHING KSUX AROUND 00Z. AT THIS POINT...BETTER
CHANCES AFTER 00Z TUESDAY SO KEPT CONDITIONS VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JM
AVIATION...SCHUMACHER
Hazardous weather outlook, May 3, 1:09 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
109 PM CDT SUN MAY 3 2015

MNZ071-072-080-097-SDZ038>040-050-052>065-041815-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY
SUNDAY AFTERNOON...WITH STRONG AND GUSTY NORTHERLY WINDS AND
LOWEST AFTERNOON HUMIDITY FROM 22 TO 32 PERCENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ013-014-020>022-031-032-NEZ014-041815-
O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE.
THE PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL
SIZE AND DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND
9 PM THIS EVENING.

IAZ001>003-012-MNZ081-089-090-098-NEZ013-SDZ066>071-041815-
LYON IA-OSCEOLA-DICKINSON-SIOUX-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
109 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE. THE
PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL SIZE
AND DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK
FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 3, 5:53 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT SUN MAY 3 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             TERRIL                  43.31N 94.97W
05/03/2015  E1.00 INCH       DICKINSON          IA   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.